Alert archive / Alabama / Flash Flood Warnings in 2009

Flash Flood Warning 49, NWS Huntsville, AL

June 14, 2009Colbert County, Franklin County, Lauderdale County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jun 14, 2009, 9:55 AM CDT for Colbert County, Franklin County, Lauderdale County, Alabama. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2009, 9:55 AM CDT (14:55 UTC)
Expired
Jun 14, 2009, 12:00 PM CDT
In force
2 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

Counties Colbert County, AL, Franklin County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 101 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 10:15 AM CDTFLASH FLOODNw Red Rock, ALAROUND 8 INCHES OF WATER REPORTED ON THE ROADWAY AT THE INTERSECTION OF HWY 72 AND BARTON ROAD IN THE BARTON COMMUNITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2687 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 141455
FFWHUN
ALC033-059-077-141700-
/O.NEW.KHUN.FF.W.0049.090614T1455Z-090614T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
955 AM CDT SUN JUN 14 2009

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COLBERT COUNTY IN NORTHWEST ALABAMA...
  FRANKLIN COUNTY IN NORTHWEST ALABAMA...
  LAUDERDALE COUNTY IN NORTHWEST ALABAMA...

* UNTIL NOON CDT

* AT 952 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  VERY HEAVY RAINFALL ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST
  OF UNDERWOOD-PETERSVILLE TO 12 MILES SOUTHWEST OF RUSSELLVILLE...
  MOVING EAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3501 8742 3458 8751 3457 8753 3446 8753
      3432 8756 3432 8815 3451 8816 3489 8810
      3494 8816 3502 8817

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 6:31 AM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jun 14, 6:31 AM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
631 AM CDT SUN JUN 14 2009...UPDATED

.UPDATE...FOR 12Z AVIATION
&&

.AVIATION...
PATCHY DENSE FOG AND LIFR CIGS CONTINUE TO PLAGUE BOTH TERMINALS.
CIGS/VIS WILL IMPROVE OVER THE NEXT THREE HOURS...EVENTUALLY GIVING
WAY TO A BKN CB DECK BY MIDDAY. UPSTREAM MCS ACTIVITY WILL SPUR SCT
TSRA TODAY...BUT GIVEN INHERENT UNCERTAINTY IN TIMING...WILL GO WITH
A VCTS FOR A NOW. CONDITIONS WILL REMAIN MOIST...AND BR SEEMS LIKELY
TONIGHT...WITH ADDITIONAL MCS TS IMPACTING BOTH TERMINALS TOWARD THE
END OF THE TAF PERIOD OR JUST PAST.
&&

.DISCUSSION.../ISSUED AT 233 AM CDT SUN JUN 14 2009/
SHORT TERM CONCERN IS EXPANDING AREA OF DENSE FOG AND LOW CLOUDS
PER IMAGERY AND OBS. WILL BE ISSUING A DENSE FOG ADVISORY THRU
14Z SHORTLY. AN EXPANSIVE CS SHIELD BEING VENTED FROM THE MCS IN
THE SRN PLAINS HAS ALREADY ARRIVED IN WRN AL. HOWEVER...GIVEN HOW
MOIST THE BOUNDARY LAYER IS AND CURRENT TRENDS...FG/LOW CLOUDS MAY
BECOME WIDESPREAD BEFORE 12Z.

BESIDES THE FOG...CONVECTIVE CHANCES ARE THE NEXT PROBLEM OF THE
DAY. STRENGTH OF THE STORMS MAY BE SOMEWHAT HAMPERED BY MORE
LIMITED HEATING DUE TO THE HIGH CLOUDS AND MORNING FG/LOW CLOUDS.
THAT BEING SAID...THE MODELS ARE OVERWHELMING IN THEIR QPF
SIGNALS LATER THIS MORNING ALONG A WEAK SFC BOUNDARY/8H
CONVERGENCE ZONE THAT RUNS FROM NRN AR INTO CENTRAL AL. TEMPS WILL
STRUGGLE TO GET OUT OF THE 80S ONCE AGAIN...ALTHOUGH IF MORNING
CONVECTION ESCAPES SOON ENOUGH...A PERIOD OF RENEWED HEATING THIS
AFTN COULD BUMP TEMPS HIGHER. THE GFS SOUNDING SUGGESTS A DECENT
CAPE OF OVER 3500 J/KG AND MDPI VALUES AOA 1.0. THUS...SOME OF THE
STORMS COULD PRODUCE DOWNBURSTS. THE MAIN MCS OVER ERN OK/WRN AR
COULD REJUVENATE AND ARRIVE BY LATE IN THE AFTN...BUT THE MODELS
SEEM TO BE WEAKENING THIS SYSTEM LATER THIS MORNING AS IT MOVES
AWAY FROM THE LLJ.

IT IS A TOUGHER CALL TONIGHT ON CONVECTION CHCS AS THE MODELS DIFFER
IN INITIATION AND PLACEMENT. THE NAM TAKES THE MCS/MCV NOW ALONG
THE KS/OK BORDER SE INTO THE TN VALLEY THIS EVENING WHILE THE GFS
FAVORS A MORE NORTHERLY TREND. IN BOTH CASES...DEVELOPMENT TONIGHT
SHOULD OCCUR IN SOME FASHION ALONG THE 8H THERMAL RIBBON FROM THE
OZARKS INTO THE TN VALLEY AS THE LLJ ENHANCES CONVERGENCE AND
MOISTURE TRANSPORT ALONG THIS BOUNDARY. THE GFS SHIFTS THIS AXIS
A BIT FURTHER NE WITH TIME OVERNIGHT...WHILE THE NAM TENDS TO
ANCHOR CONVECTION IN A NW-SE FASHION ACROSS OUR AREA THROUGH
MONDAY. CONCEPTUALLY...I TEND TO BUY INTO THIS TYPE OF SCENARIO
WITH THE UPPER RIDGE/CAP IN PLACE FAR TO OUR SW. IN FACT...WE
COULD SEE LCL TRAINING/HEAVY RAIN PROBLEMS DEVELOP ON MONDAY INTO
TUESDAY AS THIS EVOLVES. TO SAY EXACTLY WHERE THOUGH IS NOT SO
EASY. ALSO...THE DOWNBURST THREAT LOOKS RATHER HIGH ON MONDAY
GIVEN CAPE VALUES ABOVE 4K J/KG...MDPI OVER 1.0...AND WINDEX
VALUES APPROACHING 70KT.

WILL CONTINUE TO FORECAST CHC LEVEL POPS...MAINLY IN OUR NERN
AL/TN COUNTIES THRU TUE. WE MAY NEED TO INCREASE THESE POPS IN
LATER FCSTS AS THIS SCENARIO BECOMES BETTER DEFINED. CONFIDENCE ON
TEMPS IS BLO AVG THRU MONDAY AS WELL...BEING HEAVILY DEPENDENT ON
MESOSCALE CONVECTIVE/CLOUD TRENDS.

BY WEDNESDAY...CONFIDENCE IS INCREASING THAT THE RIDGE AND CAP SHOULD
BEGIN TO TAKE HOLD OVER THE AREA. THE 00Z GFS IS BEING IGNORED FOR
LATE THIS WEEK...A BIG FLIP-FLOP OVER OTHER ENS MEMBERS AND THE
EARLIER ECMWF WHICH STRENGTHENS THE UPPER RIDGE OVER THE SRN/SERN
CONUS.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR THE FOLLOWING
     ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON...
     LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...
     MORGAN.

TN...DENSE FOG ADVISORY UNTIL 9 AM CDT THIS MORNING FOR THE FOLLOWING
     ZONES: FRANKLIN TN...LINCOLN...MOORE.

&&

DISCUSSION...KULA
AVIATION...JLL
Hazardous weather outlook, Jun 14, 4:12 AM CDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
412 AM CDT SUN JUN 14 2009

ALZ001>010-016-TNZ076-096-097-141800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
412 AM CDT SUN JUN 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A DENSE FOG ADVISORY IS IN EFFECT THROUGH EARLY MORNING FOR THE
ENTIRE CENTRAL TENNESSEE VALLEY. THIS FOG WILL BE MOST PREVALENT IN
LOW LYING SPOTS AND SHELTERED VALLEY LOCATIONS...OR IN AREAS THAT
RECEIVED RAINFALL ON FRIDAY AND SATURDAY.

TWO PERIODS OF THUNDERSTORMS ARE POSSIBLE ACROSS THE TENNESSEE VALLEY
THROUGH TONIGHT. A DECAYING THUNDERSTORM COMPLEX OVER THE PLAINS
WILL PROVIDE THE ENERGY FOR THUNDERSTORM DEVELOPMENT ACROSS THE
AREA BY MID MORNING. THESE STORMS WILL SPREAD WEST TO EAST THROUGH
THE DAY...AND SOME OF THE STORMS COULD BE STRONG TO SEVERE...WITH
GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

ADDITIONAL THUNDERSTORM ACTIVITY IS POSSIBLE TONIGHT AS A SECOND
THUNDERSTORM COMPLEX OVER THE PLAINS DIVES TOWARD THE AREA. SOME OF
THESE STORMS COULD BE STRONG TO SEVERE...CAPABLE OF GUSTY WINDS AND
HAIL...IN ADDITION TO LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE CENTRAL TENNESSEE VALLEY WILL REMAIN UNDER THE INFLUENCE OF A
SERIES OF UPPER LEVEL DISTURBANCES THROUGH THE MIDDLE OF THE WORK
WEEK...WITH THUNDERSTORMS POSSIBLE THROUGH THE PERIOD. SOME OF THE
STORMS ON MONDAY AND TUESDAY COULD BE STRONG TO SEVERE...CAPABLE
OF GUSTY WINDS AND HAIL...IN ADDITION TO LOCALLY HEAVY RAINFALL.
BY WEDNESDAY...THE THUNDERSTORMS WILL BECOME MORE ISOLATED IN
NATURE...AND CONCENTRATED GENERALLY EAST OF THE I-65 CORRIDOR.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS POSSIBLE TODAY.

JLL

In the hours before

Special weather statement, Jun 14, 8:55 AM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
855 AM CDT SUN JUN 14 2009

ALZ003-141445-
FRANKLIN-
855 AM CDT SUN JUN 14 2009

...SIGNIFICANT WEATHER ALERT FOR FRANKLIN COUNTY UNTIL 945 AM CDT...

AT 854 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HODGES...OR 13 MILES SOUTHEAST OF RED BAY...
MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HODGES...BELGREEN.
  BELGREEN.
  DUKETON.
  ROCKWOOD.
  ISBELL.
  SPRUCE PINE.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM CDT SUNDAY
AFTERNOON FOR NORTHERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:35 AM CDTDense Fog AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more6 hr
Jun 14, 9:21 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale54 min
Jun 14, 10:17 AM CDTSevere Thunderstorm WarningHUNColbert, Franklin, Lauderdale, Lawrence58 min
Jun 14, 10:51 AM CDTSevere Thunderstorm WarningHUNLawrence, Limestone, Madison, Morgan54 min
Jun 14, 11:04 AM CDTSevere Thunderstorm WarningHUNCullman41 min
Jun 14, 11:36 AM CDTSevere Thunderstorm WarningHUNMarshall25 min

Nearby

Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.